Dr. Mike
my name is kelly s I lived in new york my son derick was born with transposition of the great vessels or cyanosis he had two open heart surgeries one when he was 5 days old and another when he was 7 months. he is supposed to be good after the last surgery he has a cold that does not want to go away, he seems fine the only problem is he has a lot of flame, mocus, cough and watery nose. i don’t know if it will be ok to give him over the counter medicine such as sudafen or pediacare because of the surgeries he had. do you think that this will interfere his condition or one thing has nothing to do with the other please i need some advise thanks

Hi Kelly, As you probably already know, once correction of transposition is successfully performed, a child’s heart is normal. When you say “he is good after his last surgery”, I assume that your child has had a complete repair, and also, he is not on any other medicines. So, that’s great!

But, I would be inclined to be very cautious with those medicines, e.g. decongestants, “cough and cold”, etc, because they can affect younger children’s breathing patterns, and even stop them from breathing, especially those younger than 5-6 years of age. So, to answer your question…the heart repair does not prevent you from using these medicines, but I would recommend you NOT use them because of your child’s age.

You should check with your doc to make sure that he or she agrees with the administration of these medicines, and of their necessity. Sincerely, Mike